South Dakota, 2013

Hail in South Dakota, August 13, 2013

August 13, 2013 · NWS UNR · 1 event in 1 county or zone

Hail to the size of pennies fell with a thunderstorm near Rochford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to the size of pennies fell with a thunderstorm near Rochford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 1:03 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 13, 1:03 PM MST, 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
203 PM MDT TUE AUG 13 2013

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 201 PM MDT TUE AUG 13 2013

WATER VAPOR IMAGERY CONTINUES TO SHOW BLOCKING PATTERN ACROSS THE
CONUS WITH UPPER RIDGING CENTERED ACROSS THE ROCKIES INTO THE HIGH
PLAINS. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE DAKOTAS
WITH THE FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL SD. STORMS HAVE
STARTED FIRING ACROSS NORTHWEST SD INTO THE BLACK HILLS AREA WITH
A COUPLE SEVERE AT THIS TIME. STORMS WILL CONTINUE TO DEVELOP OVER
THE NEXT FEW HOURS OVER THE AREA. THE BEST INSTABILITY IS ACROSS
SE MONTANA THROUGH WESTERN SD WITH MLCAPE OF 2000 TO 2500 J/KG.
LOW LEVEL SHEAR IS OVERALL WEAK...BUT IS BEST ACROSS NW SD. WITH
DEEP INSTABILITY...ENOUGH SHEAR FOR CONTINUED SUPERCELL
DEVELOPMENT INTO THIS EVENING...AND PERHAPS AN ISOLATED SEVERE
STORM THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS TODAY AND TONIGHT. STORMS WILL AGAIN BE SLOW
MOVING AND HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY
RAINFALL.

LITTLE CHANGE TO THE OVERALL PATTERN TOMORROW WITH UPPER RIDGING
AXIS WEST OF THE AREA. LINGERING STORMS ARE POSSIBLE ACROSS THE AREA
TOMORROW MORNING...BUT A REDEVELOPMENT OF STORMS ARE EXPECTED IN THE
AFTERNOON. INSTABILITY IS PROGGED TO BE WEAKER TOMORROW...WITH
RELATIVELY WEAK SHEAR CONTINUING. SUBTLE WAVES WILL HELP TRIGGER
CONVECTION...BUT ASIDE FOR AN ISOLATED SEVERE STORM OR TWO...SEVERE
WEATHER IS NOT EXPECTED. WEAK STEERING WINDS WILL AGAIN RESULT IN
SLOW STORM MOTION.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 201 PM MDT TUE AUG 13 2013

MEAN WESTERN NOAM RIDGING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM
MEAN NEGATIVE HEIGHT ANOMALIES LINGERING BUT WEAKENING IN THE
EASTERN NOAM. PATTERN CHANGE WILL OCCUR AS THE NE PAC PERSISTENT
UPPER TROUGH IS FORECAST TO CYCLE...WITH UPPER RIDGING EXPECTED OVER
THE NORTHERN PLAINS FRIDAY THROUGH MUCH OF NEXT WEEK. MID LEVEL
TROUGH AND ASSOCIATED SFC REFLECTION STILL ON TRACK TO PROGRESS
THROUGH THE REGION SUNDAY/SUNDAY NIGHT...WITH CONTINUED CHANCES FOR
SHRA/TS THEN. OTHERWISE...HAVE KEPT THE REMAINDER OF THE PERIOD
DRY...SAVE FOR THIS THUR WHEN THE LAST IN A SERIES OF DISTURBANCES
WILL EXIT THE REGION. FAIRLY WARM TEMPS EXPECTED AS THE UPPER RIDGE
TILTS OVER THE REGION SAT-SUN...THEN AGAIN TUESDAY WITH A RESURGENCE
OF THE WESTERN NOAM RIDGE. THERE IS SOME LINGERING UNCERTAINTY TO
HOW FAR EAST AND NORTH THE UPPER RIDGE WILL BUILD...WHICH WILL HAVE
A LARGE IMPACT OF LOCAL TEMPS/MOISTURE. DOWNSTREAM DEVELOPMENTS WILL
ALSO HAVE AN EFFECT ON THIS PROCESS...MAINLY BEING IF THE PERSISTENT
EASTERN NOAM TROUGH RETURNS...HINTED AT IN THE ECMWF NEXT WEEK
BEYOND THE CURRENT FORECAST PERIOD. BEFORE THE NEXT PATTERN IS
ESTABLISHED...SLIGHTLY PROGRESSIVE FLOW/WARMER TEMPS/AND DECREASING
LL MOISTURE LOOKS PROBABLE IN THE PERIOD. HAVE OPTED TO SIDE ON THE
WARMER SIDE OF MIDDLE GUIDANCE NUMBERS GIVEN THE DIRER
PATTERN...WHICH LOOKS TO REMAIN THROUGH MUCH OF THE PERIOD ATTM.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON
ISSUED AT 201 PM MDT TUE AUG 13 2013

VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE PERIOD SAVE IN AN
NEAR SCT TS THIS AFTERNOON AND TONIGHT. MVFR/IFR CIGS WILL BE
POSSIBLE ONCE AGAIN TOWARD DAWN OVER THE EASTERN FA...WITH
EASTERLY FLOW POSSIBLY PUSHING STRATUS BACK INTO THE EASTERN BH
FOOTHILLS TUE MORNING. DID HINT AT THIS IN THE RAP TAF.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Aug 13, 5:33 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
633 AM MDT TUE AUG 13 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
633 AM MDT (733 AM CDT) TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY
AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND
STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS.
STRONGER AND SLOWER MOVING STORMS COULD PRODUCE HEAVY RAINFALL
AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND
THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 13, 11:37 AM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE AUG 13 2013

SDZ001-131900-
HARDING SD-
1237 PM MDT TUE AUG 13 2013

...STRONG THUNDERSTORM OVER WESTERN HARDING COUNTY...

AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CAMP CROOK...OR 25 MILES WEST OF
BUFFALO...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAMP CROOK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4553 10385 4540 10404 4541 10405 4561 10405
      4562 10405
TIME...MOT...LOC 1837Z 309DEG 10KT 4550 10404

JC
Special weather statement, Aug 13, 12:20 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT TUE AUG 13 2013

SDZ029-131945-
SOUTHERN BLACK HILLS SD-
120 PM MDT TUE AUG 13 2013

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER COUNTY...

AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 15 MILES WEST OF DOWNTOWN
CUSTER...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN CUSTER COUNTY NORTHWEST OF JEWEL
CAVE.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4379 10378 4372 10388 4380 10398 4386 10390
TIME...MOT...LOC 1920Z 317DEG 5KT 4379 10389

JC
Local storm report, Aug 13, 12:34 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
134 PM MDT TUE AUG 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     3 SSE HARDING           45.36N 103.81W
08/13/2013  E60 MPH          HARDING            SD   TRAINED SPOTTER

            VERY HEAVY RAIN.

&&

DBARBER
Special weather statement, Aug 13, 1:00 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE AUG 13 2013

SDZ029-132030-
SOUTHERN BLACK HILLS SD-
200 PM MDT TUE AUG 13 2013

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER COUNTY...

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 12 MILES WEST OF DOWNTOWN
CUSTER...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JEWEL CAVE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4377 10374 4371 10383 4375 10391 4381 10386
TIME...MOT...LOC 2000Z 305DEG 4KT 4376 10384

JC
Local storm report, Aug 13, 1:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
228 PM MDT TUE AUG 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             1 W WHITEWOOD           44.46N 103.66W
08/13/2013  E0.88 INCH       LAWRENCE           SD   PUBLIC

            0.50 INCHES OF RAIN.

&&

SRUDGE

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 13, 1:30 PM MST
Where
Pennington County, 1.6 mi SW of Rochford
Measured
0.75 in hail
Reported by
Public
Coordinates
44.106, -103.746

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470611.